Sub-acute hypersensitive reaction to botulinum toxin type A following Covid-19 vaccination: Case report and literature review

Medicine (Baltimore). 2021 Dec 10;100(49):e27787. doi: 10.1097/MD.0000000000027787.

Abstract

Rationale: Botulinum toxin type A (BTA) is one of the most widely used injectable agents in cosmetic surgery. Corona virus disease 2019 (Covid-19) infection and vaccination, which can induce specific and nonspecific activation of the immune system, has been reported to induce delayed inflammatory reactions to previously injected hyaluronic acid fillers. However, there are no reports about the interaction between BTA and Covid-19. We aimed to report 2 sub-acute cases of allergic reactions to BTA in facial cosmesis following the Covid-19 vaccination.

Patient concern: A 35-year-old and a 34-year-old female who has several previous BTA injections without any adverse effects experienced facial swelling, flu-like symptoms after BTA treatment following the Covid-19 vaccination.

Diagnose: According to the typical clinical manifestation, a hypersensitive reaction to BTA was considered.

Intervention: Corticosteroids and antihistamine were administered empirically.

Outcomes: The flu-like symptoms recovered over the next day, but the facial swelling gradually faded within 1 to 2 weeks.

Lessons: A literature review was also conducted to summarize the hypersensitive actions to cosmesis related to Covid-19. We recommend BTA injection be administered at least 2 to 3 months after Covid-19 vaccination.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Botulinum Toxins, Type A / immunology*
  • COVID-19 / prevention & control*
  • COVID-19 Vaccines / adverse effects*
  • COVID-19 Vaccines / immunology*
  • Female
  • Humans
  • Hypersensitivity / immunology*
  • SARS-CoV-2 / immunology
  • Vaccination / adverse effects

Substances

  • COVID-19 Vaccines
  • Botulinum Toxins, Type A